Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 112, NWS Bismarck, ND

July 14, 2024Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2024, 6:51 PM CDT for Bottineau County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2024, 6:51 PM CDT (23:51 UTC)
Expired
Jul 14, 2024, 7:45 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Bottineau County, ND

The radar

The Minot AFB radar (KMBX), 44 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:59 PM CDTSevere Thunderstorm WatchSPC10 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:50 PM CDT, 1 minute earlier. Its key messages:

  • Isolated to scattered severe storms are possible through this evening, but timing of the storms remains tricky.
  • Hail to the size of tennis balls and damaging wind gusts to 70 mph remain the main hazards.
  • Cooler weather returns to start the work week, with a modest warmup for the second part of the upcoming week.
Area forecast discussion, Jul 14, 6:50 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
650 PM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Isolated to scattered severe storms are possible through this
  evening, but timing of the storms remains tricky.

- Hail to the size of tennis balls and damaging wind gusts to 70
  mph remain the main hazards.

- Cooler weather returns to start the work week, with a modest
  warmup for the second part of the upcoming week.

&&

.UPDATE...
Issued at 650 PM CDT Sun Jul 14 2024

Surface low is analyzed in southeast Montana this evening, with
a broad cu field and some weak radar returns continuing to
develop north and east of the center, in northeast Montana and
southwest North Dakota. These will be the areas to watch in the
next couple of hours with a favorable synoptic environment in
place, with SPC mesoanalysis showing 50-60 knots of bulk shear
and generally uncapped 1500-2500 J/kg of MLCAPE, in line with an
upper jet streak. The other area of concern is in north central
North Dakota into the southern Canadian Prairies, where the
strongest storms of the day have been so far along a wind shift.
Made some adjustments to POPs based on latest NBM and current
radar trends otherwise going forecast looks good for now.

UPDATE
Issued at 510 PM CDT Sun Jul 14 2024

Quick update for Severe Thunderstorm Watch issuance for
northwest and north central North Dakota until midnight tonight.
There is one supercell just across the International Border,
north of Renville County, that will be crossing into North
Dakota relatively soon. Otherwise main focus is on agitated cu
field in the Glasgow area, with some radar returns showing up in
far northeast Montana that will be moving into North Dakota
through the evening.

&&

.DISCUSSION...
Issued at 216 PM CDT Sun Jul 14 2024

Current surface analysis places low over northeast Wyoming with
inverted trough stretching up to the north into eastern Montana.
Upper level analysis places broad high over the Four Corners
region with low over far northern Manitoba. West-northwesterly
flow remains over our area, which remains active with a series
of short waves passing through. Initial wave now passing
through northwestern North Dakota, with the secondary one over
southwest Saskatchewan/northern Montana. Yet another wave noted
upstream from there. Over our area, temperatures over most
locations have climbed into the 80s knocking on the lower 90s.

For this afternoon into tonight, the threat of severe weather
remains in place but as has been going on for quite a while,
the timing remains our fly in the ointment. A diverse group of
solutions are being shown by latest CAMs, with some initiating
convection with the initial wave moving through the area, while
others are holding off until later. Some of the CAMs indicate
convection developing with the initial wave in the not to
distant future, but a quick look at our 19Z special sounding has
a pretty pronounced cap over us, thus confidence in this
occurring is diminishing, so now the best bet looks to be more
towards the evening hours.

Once convection does finally initiate, the potential is there
for it to become quite robust. Deep layer shear is notably
stronger than what we have had here the past few days, forecast
to be about 50 kts across the area by early evening. This will
combine with plenty of instability with MLCAPE values still
anticipated to be in the 1500 to 2500 J/Kg range, plenty ample
for severe convection. With the strong shear and ample
instability, will maintain the threats previously forecast of
tennis ball size hail and wind gusts to 70 mph. As for the
tornadic threat, with the inverted trough sliding east, possibly
closing off, enough lower level shear may be provided if a
storm passes over the right area, though this setup is not ideal
we cannot rule out a tornado or two if a discrete supercell
were to develop early in the event. Convection will slide to the
east/southeast through the evening/overnight hours.

By Monday morning short waves will be pushing off to the east,
but some showers/thunderstorms may linger over parts of
northwest North Dakota into the James River Valley primarily
during the morning hours. Upper flow does become a bit cyclonic
in the afternoon as upper low with various waves swinging around
it drops southward along the Manitoba/Ontario border, so can
not rule out an increase in cloud cover in the afternoon, along
with a few stray very light showers in the afternoon/early
evening with additional activity overnight. Temperatures will
be notably cooler as the north/northwesterly flow pulls in a
cooler airmass, resulting in highs in the mid 70s to lower 80s.
Flow aloft remains modestly cyclonic on Tuesday, continuing low
chances for showers/weak storms.

Stout ridge builds to our west and remains in place for the
middle/end to the week. This will result in a modest warming trend
returning temperatures to the 80s to around around 90 by Thursday
continuing into the weekend. A few weak waves passing over the ridge
will bring some low precipitation chances to the area towards the
weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 650 PM CDT Sun Jul 14 2024

Isolated to scattered thunderstorms are likely across much of
western and central North Dakota through this evening and into
tonight, but there is low confidence in any specific timing and
location. Expect development to impact most TAF sites at some
point, with the thunderstorm potential ending from west to east
this evening and overnight. MVFR to potentially IFR conditions,
as well as gusty and erratic winds, are possible in and around
any thunderstorms. Winds on Monday will be from the north-
northwest around 10 knots.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...JJS
AVIATION...Jones
Hazardous weather outlook, Jul 14, 6:28 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
628 PM CDT Sun Jul 14 2024

NDZ001>005-009>013-017>023-025-032>037-041-042-045>048-050-051-
152330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
628 PM CDT Sun Jul 14 2024 /528 PM MDT Sun Jul 14 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe storms are possible into tonight. The main
hazards will be hail to the size of tennis balls and damaging
winds to 70 mph. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please call 1-800-247-0212 with
any severe weather reports.

NDZ031-040-043-044-152330-
Golden Valley-Slope-Bowman-Adams-
528 PM MDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

Isolated severe storms are possible into tonight. The main
hazards will be hail to the size of ping pong balls and winds up
to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please call 1-800-247-0212 with
any severe weather reports.

MEJ

In the hours before

Local storm report, Jul 14, 2:02 PM CDT, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
202 PM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     Plaza                   48.03N 101.96W
07/12/2024                   Mountrail          ND   Public

            Delayed report from Friday July 12th on
            social media with video. Estimated 7 inch
            alive tree branches down.

&&
Special weather statement, Jul 14, 4:57 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
457 PM CDT Sun Jul 14 2024

NDZ003-004-142245-
Bottineau ND-Renville ND-
457 PM CDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BOTTINEAU AND NORTH
CENTRAL RENVILLE COUNTIES THROUGH 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sherwood in far southeastern Saskatchewan, or 51
miles west of Bottineau, moving east-southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Westhope, Sherwood, Newburg, Antler, Landa, Loraine, and Roth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, producing winds to 70 mph and hail up to
the size of golfballs, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 4867 10094 4895 10183 4900 10179 4900 10075
TIME...MOT...LOC 2155Z 283DEG 26KT 4904 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HEINERT
Local storm report, Jul 14, 5:55 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
555 PM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             6 WSW Antler            48.94N 101.40W
07/14/2024  M1.00 Inch       Bottineau          ND   Trained Spotter

            Hail and wind lasted 10 minutes.

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:34 PM CDTSpecial Weather StatementBISAdams, Bowman, Slope86 min
Jul 13, 9:37 PM CDTSevere Thunderstorm Warning Considerable damage threatBISAdams, Bowman, Slope53 min
Jul 13, 10:30 PM CDTSevere Thunderstorm Warning Considerable damage threatBISAdams, Bowman, Hettinger, Slope60 min
Jul 13, 11:30 PM CDTSpecial Weather StatementBISGrant30 min
Jul 14, 4:57 PM CDTSpecial Weather StatementBISRenville48 min
Jul 14, 5:14 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBottineau, Renville61 min
Jul 14, 5:44 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBottineau, McHenry61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.